Michigan, 2008

Lake-Effect Snow in Michigan, February 27 to 28, 2008

February 27 to 28, 2008 · NWS IWX · 1 event in 1 county or zone

Northerly winds moving down the length of Lake Michigan resulted in a significant single band of lake effect snow Tuesday night into Wednesday morning. The heaviest total fell in teh southwest part of the county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Northerly winds moving down the length of Lake Michigan resulted in a significant single band of lake effect snow Tuesday night into Wednesday morning. The heaviest total fell in teh southwest part of the county. The single band actually began north of the Upper Peninsula of Michigan in Lake Superior and stretched over 500 miles into Cass County Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 27, 3:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 27, 3:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST WED FEB 27 2008

.SHORT TERM...
TONIGHT AND THURSDAY.
NEAR TERM DILEMMA IS REDVLPG SINGLE BAND AND INLAND ALIGNMENT AS
IT SPREADS ONSHORE. RUC13 MODELS THIS BAND FAR BTR THEN 12Z
NAM/WRF AS OF 18Z AND WILL FOLLOW CLOSELY FOR DERIVED IMPACT LT
THIS AFTN AND EVENING. FOREMOST QN IS WHAT TO DO W/EXISTING
HEADLINES WHICH ALL EXPIRE AS OF 23Z. LONG AXIS FETCH AND HIGH EQL
WOULD STILL WARRANT A WIDESPREAD SNOW THREAT WELL PAST 23Z WITHIN
REORGANIZING SINGLE BAND BFR ENOUGH LL BACKING TO THE FLW OCCURS
AFT MIDNIGHT TO BREAK IT UP. ON FLIP SIDE THOUGH MULTIPLE BANDED
EVENT ONGOING NOT REALLY WORKING OUT WITHIN EXISTING WARNING AREA
W/GENERAL FOCUS SHIFTING EWD. THUS THINK MUCH OF THE WRN ENVELOPE
OF WARNING AREA CAN BE CANCELLED EARLY W/MOD SNOW FOCUS TAKING
SHAPE ACRS ERN BERRIEN AND ERN ST JOE WHERE EXTENSION PAST 23Z
PSBL. MORE DIFFICULT EAST OF HERE ACRS CASS/ELKHART WHERE BAND
WILL PROBABLY LAY OUT. ADVY ISSUED HERE W/MORNING UPDATE YET MAY
BE UNDERDONE IF BAND BECOMES ESTABLISHED HERE FOR ANY APPRECIABLE
LENGTH OF TIME. BEST RECOURSE AT THIS POINT GIVEN UNCERTAIN INLAND
PLACEMENT WOULD BE TO CONT THINGS AS IS THROUGH 23Z W/HOPE THAT
ALL IMPORTANT BAND PLACEMENT BECOMES CLEARER AND LEAVE ANY PSBL
WARNING/ADVY EXTENSIONS TO EVENING SHIFT. POTENTIAL AMOUNTS MORE
PROBLEMATIC AS THIS BAND SHLD BE TRANSIENT OVERNIGHT GIVEN BACKING
LL FLW BUT WOULD EXPECT A GENERAL 1-3 IN THIS SAME AREA. SCT SHSN
ELSEWHERE W/< 1 INCH.

OTHERWISE LK AGGREGATE TROUGHING TO DECAY LT TONIGHT INTO THU AM AS LL
FLW BACKS IN RESPONSE TO STG SW TROUGH ROUNDING UPR RIDGE OVR WRN
CANADA AND DROPPING TWD NRN LAKES THU NIGHT. CURRENT GRID POP
DEPICTION LOOKS GOOD W/SLOWER SNOW SHOWER DEMISE AND LEFT ALONE.
PREFER COLDER MAV MOS NUMBERS THU AFTN W/WK MIXING AND COLD START.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...
INITIAL CONCERNS IN LONG TERM PERIOD LIE WITH GULF OF ALASKA
DISTURBANCE JUST COMING ON SHORE AND TOPPING WESTERN RIDGE. WOUND
UP UPR LOW SHOWS UP NICE ON WATER VAPOR AND BEING SAMPLED WELL BY
BOTH GFS AND NAM. BOTH MODELS HAVE BEEN CONSISTENT WITH SYSTEM
PROGGED TO DIVE INTO AREA THU NITE AND FRI MORNING. CONFIDENCE
HIGH ENOUGH TO BUMP POPS TO CATEGORICAL ENTIRE CWA AS GOMEX OPEN
FOR BUSINESS WITH GOOD MOISTURE RETURN AND FORCING EXPECTED TO BE
SUFFICIENT ALONG COLD FRONT FOR PRECIP. PTYPE STILL AN ISSUE
SOUTHERN CWA...BUT BELIEVE DEEP SNOWPACK AND FAVORABLE SOUNDINGS
WILL ALLOW FOR ALL SNOW NORTH OF A ROCHESTER TO FT WAYNE LINE. A
LITTLE RAIN MAY MIX IN SOUTH OF THIS LINE...AND THIS MAY KEEP
TOTAL ACCUMS IN THE 1-3 RANGE COMPARED TO AN EXPECTED 2-4 NORTH.
THIS THINKING IN LINE WITH SNOWFALL TOTALS INPUT BY PREVIOUS
SHIFT.

HIGH PRESSURE BRIEFLY BUILDS IN SAT BUT QUICKLY MOVES EAST SETTING
UP STG MOISTURE RETURN IN ADVANCE OF NEXT SYSTEM SET TO TAKE AIM ON
THE AREA SUNDAY AFTERNOON INTO TUESDAY.  GOING POPS ON SUNDAY STILL
LOOK GOOD WITH ISENTROPIC RAINS LOOKING POSSIBLE IN THE AFTERNOON.

GFS...SEVERAL ENSEMBLE MEMBERS...AND 12Z ECMWF LAY A FRONTAL WAVE
ACROSS OHIO AND MISSISSIPPI VALLEY ON SUNDAY NIGHT AND MONDAY
BEFORE EVENTUALLY DEVELOPING LOW PRESSURE ALONG THE WAVE MONDAY
NIGHT AND TUESDAY OVER THE SE. WITH MUCH MODEL UNCERTAINTY...WILL
LEAVE GRIDS STATUS QUO WITH RA FAVORED BUT RA OR SN BOTH PLAUSIBLE
SOLUTIONS ATTM. FLOODING STILL A SIGNIFICANT CONCERN WITH OVER A
HALF AN INCH POSSIBLE ON TOP OF LOCATIONS WITH SWES FROM 0.5 TO
OVER 1.0 INCH.

&&

.AVIATION...
MULTIPLE LK EFFECT EVENT TRANSITIONING TO ANOTHER SIG SINGLE BAND
NEAR TERM W/VAST IMPLICATIONS PSBL FOR TERMINALS. MUCH UNCERTAINTY
EXISTS HWVR W/PLACEMENT OF DVLPG POTENT SNOWBAND W/12Z GUIDANCE OF
LTL HELP IN PINNING DOWN. ATTM CERTAINLY PREFER 16Z RUC13 WHICH
POINTS TO BAND EVENTUALLY ALIGNING THROUGH BERRIEN...ESE THROUGH ST.
JOE...ELKHART AND NRN KOSCIUSKO. THIS COULD IMPACT BOTH TERMINALS LTR
THIS AFTN AND EVENING BUT W/THIS ISSUANCE PREFER TO KEEP IT EAST OF
KSBN AND WEST OF KFWA AND AMEND AS NEEDED ONCE IT BECOMES CLEARER
WHERE IT LAYS OUT. OTHERWISE PRIMARILY VFR CONDS THROUGH THE
OVERNIGHT W/MVFR IN SHSN THIS AFTN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST /5 PM CST/ THIS
     AFTERNOON FOR INZ003-004-012-014.

     LAKE EFFECT SNOW ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     INZ005.

MI...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST THIS AFTERNOON FOR
     MIZ077.

     LAKE EFFECT SNOW ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     MIZ078.

OH...NONE.
LM...NONE.

&&

SHORT TERM...HOLSTEN
LONG TERM...SIMPSON
AVIATION...HOLSTEN
Hazardous weather outlook, Feb 27, 5:40 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EST WED FEB 27 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
540 AM EST WED FEB 27 2008 /440 AM CST WED FEB 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL BRING STORM TOTAL SNOW AMOUNTS TO
BETWEEN 6 AND 15 INCHES WITH LOCALLY 20 INCHES POSSIBLE ACROSS
PORTIONS OF LAPORTE AND BERRIEN COUNTIES. SNOW AMOUNTS WILL BE
LESS FARTHER INLAND.

FLOODING OF SOME RIVERS IN THE AREA WILL ALSO CONTINUE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A GOOD CHANCE FOR SNOW ACROSS THE AREA THURSDAY
NIGHT INTO FRIDAY WITH A FEW INCHES OF ACCUMULATION POSSIBLE.
TRAVEL IMPACTS ARE POSSIBLE.

SOME RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH THE WEEK
AND THE RISK OF ICE JAMS ON RIVERS WILL PERSIST AS COLDER AIR
RETURNS.

THE FLOOD POTENTIAL IS EXPECTED TO INCREASE AGAIN EARLY NEXT WEEK
AS MELTING SNOW COMBINES WITH RAINFALL. RENEWED FLOODING OF
RIVERS...CREEKS AND LOW LYING AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND ICE JAMS...AS
WELL AS ANY SNOWFALL REPORTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
540 AM EST WED FEB 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THROUGHOUT MUCH
OF THIS TIME PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Feb 27, 12:40 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST WED FEB 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HEAVY SNOW       LA PORTE                41.61N  86.71W
02/27/2008  M17.4 INCH       LA PORTE           IN   TRAINED SPOTTER

            0.9 INCHES NEW SNOWFALL OVER PAST 6 HOURS WITH 17.4
            STORM TOTAL AND 16 INCHES DEPTH ON GROUND

&&

EVENT NUMBER 01083

ELB
Local storm report, Feb 27, 1:12 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 PM EST WED FEB 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0111 PM     SNOW             ROLLING PRARIE          41.67N  86.62W
02/27/2008  M8.7 INCH        LA PORTE           IN   TRAINED SPOTTER

            1.4 NEW SNOW WITH A TOTAL OF 8.7 INCHES

&&

EVENT NUMBER 01084

ELB
Local storm report, Feb 27, 1:41 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EST WED FEB 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY SNOW       5 N LA PORTE            41.68N  86.71W
02/27/2008  M16.2 INCH       LA PORTE           IN   TRAINED SPOTTER

            7.7 INCHES NEW SNOW OVERNIGHT WITH 16.2 SNOW TOTAL.

&&

EVENT NUMBER 01085

ELB
Local storm report, Feb 27, 2:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EST WED FEB 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0151 PM     SNOW             BUCHANAN                41.83N  86.37W
02/27/2008  M4.0 INCH        BERRIEN            MI   TRAINED SPOTTER

&&

EVENT NUMBER 01086

ELB
Local storm report, Feb 27, 2:21 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EST WED FEB 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             MOSCOW                  42.05N  84.51W
02/27/2008  M7.0 INCH        HILLSDALE          MI   TRAINED SPOTTER

            2.0 NEW WITH 7.0 INCHES TOTAL AND 7 INCHES SNOW ON THE
            GROUND

&&

EVENT NUMBER 01087

ELB
Local storm report, Feb 27, 3:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EST WED FEB 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY SNOW       LA PORTE                41.61N  86.71W
02/27/2008  M18.1 INCH       LA PORTE           IN   TRAINED SPOTTER

            0.3 INCHES OF NEW SNOW OVER PAST 4 HOURS WITH A TOTAL
            OF 18.1 INCHES.

&&

EVENT NUMBER 01088

ELB

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Berrien

When
February 27, 5:00 PM EST to February 28, 6:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

The most intense part of a strong lake effect snow band remained west of Berrien county. However, far southwestern parts were not completely spared with a few spots picking up 6 to 9 inches of snow...mainly west of Buchanan.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85436.